Texas, 2007

Flash Flood and Hail in Texas, May 24 to 25, 2007

May 24 to 25, 2007 · NWS MAF · 7 events in 5 counties and zones

A low water crossing over the Pecos River, nine miles east of the Terrell Gas Plant, was flooded and impassable.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A low water crossing over the Pecos River, nine miles east of the Terrell Gas Plant, was flooded and impassable.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 24, 12:48 PM CST, 3 hours 42 minutes earlier.

Area forecast discussion, May 24, 12:48 PM CST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
148 PM CDT THU MAY 24 2007

.SHORT TERM...
UPPER LEVEL TROUGH OVER THE SOUTHWESTERN CONUS MOVE VERY SLOWLY TO
THE EAST.  SHORTWAVES ARE ROTATING AROUND THE SOUTHERN END OF THE
TROUGH AND ARE MOVING ACROSS THE CWA.  AT THE SURFACE...A COLD FRONT
IS MOVING ACROSS THE CENTRAL CWA THIS AFTERNOON.  THE FRONT IS
BRINGING COOLER TEMPERATURES AND INCREASED MOISTURE TO THE REGION.

THE FRONT IS EXPECTED TO CONTINUE MOVING SOUTH THIS AFTERNOON
BECOMING STATIONARY OVER NORTHERN BREWSTER AND PRESIDIO COUNTIES
THIS EVENING.  LIFT ASSOCIATED WITH THE FRONT WILL CONTINUE TO
PRODUCE SCATTERED THUNDERSTORMS ALONG AND BEHIND THE FRONT.

ISENTROPIC UPGLIDE AND THE UPPER LEVEL DISTURBANCES WILL ENHANCE THE
THUNDERSTORM ACTIVITY WITH A CONVECTIVE COMPLEX POSSIBLY DEVELOPING
OVER THE UPPER TRANS PECOS REGION AND PERMIAN BASIN LATE TONIGHT.
WITH CAPES IN THE 1500 TO 2000 RANGE AND BULK SHEAR VECTORS OF 20 TO
30 KTS SOME OF THE STORMS MAY APPROACH SEVERE LIMITS THIS AFTERNOON
AND EVENING.  HOWEVER WITH PWATS OF AROUND 1 INCH...THE GREATEST
THREAT WILL BE HEAVY RAINFALL AND POSSIBLE FLOODING.

STRONG WINDS ARE EXPECTED IN THE GUADALUPE MOUNTAINS WITH GAP WINDS
ASSOCIATED WITH THE FRONT AFFECTING THAT AREA.  WILL KEEP WINDS JUST
BELOW WARNING CRITERIA WITH WINDS OF NEAR 35 MPH WITH GUSTS TO NEAR
50 MPH.  ELSEWHERE NORTH TO NORTHEAST WINDS OF 15 TO 25 MPH ARE
EXPECTED.  TEMPERATURES WILL BE MAINLY IN THE 50S AND 60S TONIGHT AS
THE COOL AIRMASS CONTINUES TO SETTLE INTO THE AREA.

.LONG TERM...
WITH UPPER TROUGH WEST OF THE REGION AND A FRONTAL BOUNDARY ACROSS THE
AREA WILL CREATE THE POTENTIAL FOR STORMS THROUGH THE WEEKEND.
SOME AREAS MAY RECEIVE LOCALLY HEAVY RAIN... WHILE OTHER AREAS
RECEIVE VERY LITTLE.  NOT LOOKING FOR MUCH IN THE WAY OF SEVERE
WEATHER.  MODELS NOT IN AGREEMENT AS TO LOCATION FOR HEAVIEST
RAIN.  WILL LEAN TOWARD HPC QPF FORECAST WHICH FAVORS THE NORTHEAST
PERMIAN BASIN/WESTERN LOW ROLLING PLAINS FOR THE HIGHEST RAINFALL.
ACTUAL HPC TOTALS LOOK A LITTLE HIGH... BUT COULD SEE 2 TO 3
INCHES OF RAIN FROM THE SHORT TERM THROUGH THE WEEKEND EAST OF A
GAIL TO BIG SPRING LINE.  12Z MAF SOUNDING HAD PW OF 0.85 INCH WITH
MODEL SOUNDINGS SHOWING PW INCREASING OVER 1 INCH NEXT FEW DAYS.
WILL MENTION LOCAL FLASH FLOODING POTENTIAL IN THE HWO.

FRIDAY SHOULD START WITH THE FRONT SITTING ACROSS THE CENTRAL PERMIAN
BASIN WHICH MAY HELP STORMS TO TRAIN ALONG IT.  AS EASTERLY SURFACE FLOW
RETURNS TO THE SOUTHEAST... THE FRONT SHOULD LIFT NORTHWARD.  HOWEVER
RAIN COOLED AIR FROM CONVECTION COULD DELAY ITS NORTHWARD MOVEMENT.  GFS
DEVELOPS AN MCS IN THE SHORT TERM... AND DEVELOPS ANOTHER MCS FRIDAY NIGHT
MOVING SOUTHWARD ACROSS SOUTHEASTERN NEW MEXICO AND OVER THE MOUNTAINS
OF WEST TEXAS.  WILL KEEP HIGHEST POPS FRIDAY ACROSS PERMIAN BASIN NEAR
THE FRONT... SHIFTING THEM WEST OVERNIGHT FOR THE MCS.  AS A NUMBER OF
WEAK DISTURBANCES TRACK ACROSS THE AREA... WILL KEEP CHANCE POPS THROUGH
SUNDAY AND FAVOR DEVELOPMENT OVER WESTERN MOUNTAINS.  LOW POPS MONDAY.

TEMPERATURES LOOK TO STAY BELOW NORMAL DUE TO CLOUDS AND RAINFALL INTO
EARLY NEXT WEEK.  UPPER RIDGE BUILDS IN FROM THE WEST TUESDAY RESULTING
IN HIGHS NEAR NORMAL AND DECREASING RAIN CHANCES... BUT THEN ANOTHER COLD
FRONT IS EXPECTED ON WEDNESDAY KNOCKING DOWN HIGHS THROUGH THE END OF THE
WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              61  74  62  80  /  50  50  30  20
CARLSBAD NM                60  82  62  86  /  40  30  50  40
DRYDEN TX                  67  81  66  81  /  50  30  30  20
FORT STOCKTON TX           63  78  64  83  /  50  40  30  20
GUADALUPE PASS TX          57  75  58  80  /  40  40  50  40
HOBBS NM                   59  81  59  85  /  50  40  40  30
MARFA TX                   55  78  54  79  /  30  30  40  40
MIDLAND INTL AIRPORT TX    62  75  61  82  /  50  50  30  20
ODESSA TX                  62  76  62  82  /  50  50  30  20
WINK TX                    63  82  66  87  /  50  40  40  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

54/72
Hazardous weather outlook, May 24, 1:06 PM CST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
206 PM CDT THU MAY 24 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
206 PM CDT THU MAY 24 2007 /106 PM MDT THU MAY 24 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THIS EVENING...GENERALLY
ALONG AND SOUTH OF INTERSTATE 20 AND ALSO ACROSS THE HIGHER
ELEVATIONS OF SOUTHWEST TEXAS. SOME OF THESE THUNDERSTORMS COULD
REACH SEVERE LEVELS WITH THE MAIN THREATS BEING LARGE HAIL...DAMAGING
WINDS...AND FLASH FLOODING OF LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CONTINUED CHANCE FOR SCATTERED THUNDERSTORMS
THROUGH THE WEEKEND WITH THE MAIN THREAT BEING FLASH FLOODING. ABUNDANT
AMOUNTS OF MOISTURE COMBINED WITH WEAK WINDS IN THE MID LEVELS OF
THE ATMOSPHERE WILL PROVIDE THE POTENTIAL FOR SLOW MOVING AND
HEAVY RAINFALL PRODUCING THUNDERSTORMS ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 24, 3:45 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
445 PM CDT THU MAY 24 2007

TXZ081-242245-
BIG BEND AREA-
445 PM CDT THU MAY 24 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL BREWSTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 21 MILES SOUTHEAST OF PERSIMMON GAP
...OR NEAR HEATH CANYON AT 445 PM CDT...MOVING NORTH AT 20 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE AS THIS STORM
MOVES ACROSS HEATH CANYON AND NORTHWARD ALONG HIGHWAY 2627
TOWARD PERSIMMON GAP.

GUSTY WINDS TO 50 MPH...SMALL HAIL...HEAVY RAIN...AND DEADLY
LIGHTNING ARE POSSIBLE WITH THIS STORM AS IT STORM NORTHWARD
ALONG HIGHWAY 2627 TOWARD PERSIMMON GAP..

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Presidio

When
May 24, 4:30 PM CST
Where
Presidio County, 24 mi SW of Marfa
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
30.075, -104.304

Tennis ball sized hail fell along Farm to Market Road 2810.

Thunderstorm Wind, Jeff Davis

When
May 24, 5:52 PM CST to 6:07 PM CST
Where
Jeff Davis County, 17 mi NW of Ft Davis
Measured
52 kt (60 mph) measured gust
Reported by
COOP Observer
Coordinates
30.754, -104.082

A 60 mph wind gust was reported at the McDonald Observatory. No damage was reported.

Hail, Presidio

When
May 24, 6:20 PM CST
Where
Presidio County, Presidio
Measured
0.75 in hail
Reported by
Public
Coordinates
29.550, -104.370

Hail, Pecos

When
May 24, 6:21 PM CST
Where
Pecos County, Ft Stockton
Measured
0.88 in hail
Reported by
Public
Coordinates
30.880, -102.870

Hail, Midland

When
May 24, 10:22 PM CST
Where
Midland County, (Maf) Midland Intl
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
31.930, -102.200

Penny to nickel sized hail was reported at the NWS Office in Midland.

Hail, Terrell

When
May 24, 11:46 PM CST
Where
Terrell County, (P07)sanderson
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
30.150, -102.400

Flash Flood, Terrell

When
May 25, 2:20 AM CST to 4:20 AM CST
Where
Terrell County, 34 mi NE of Dryden
Cause
Heavy Rain
Reported by
Public
Coordinates
30.398, -101.718

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33676, 33681, 33677, 33678, 33679, 33680, 39832.